NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, November 29, 2014
My 84 year old mom has MG; her disease has been stabilized for quite some time. Her medications are the usual regimen: Prednisone (5mg every other day), imuran and mestinon. The mestinon causes phlegm problems, and so she takes one Mucinex tablet every 48 hours to control this. Her doctors don`t seem to have a problem with it, but I always like to check in with you to see if you would think it safe for one of your patients. In your opinion, is ongoing Mucinex (even at such a low dosage) safe for anyone--let alone someone with MG?
Thank you for your help.
I would not expect the use of Mucinex to be effective in helping with increased secretion due to mestinon. It is purported to increase volume of respiratory secretions. Though relatively ineffective, it is a safe drug. I did not find reports of side-effects in patients with myasthenia gravis. Hope this helps.
John G Quinlan, MD
Professor of Neurology
College of Medicine
University of Cincinnati